Quantcast

Erythropoiesis-Stimulating Agents Associated With Higher Risk Of Venous Thromboembolism

November 11, 2009

Use of erythropoiesis-stimulating agents is associated with an increased risk of venous thromboembolism, according to study published online November 10 in the Journal of the National Cancer Institute.

Erythropoiesis-stimulating agents (i.e., erythropoietin and darbopoietin) stimulate red blood cell production and therefore were approved to reduce the number of blood transfusions required during chemotherapy; however, concerns about the risks of venous thromboembolism (the disease that includes deep vein thrombosis and pulmonary embolism) and mortality exist.

Dawn L. Hershman, M.D., of Columbia University Medical Center in New York, and colleagues analyzed the association between agent use and venous thromboembolism and overall survival in patients who were 65 years or older and diagnosed with colon, non-small cell lung, or breast cancer or diffuse large B-cell lymphoma in 1991-2002. Patients were identified in the Surveillance, Epidemiology, and End Results”“Medicare database.

More patients who received an erythropoiesis-stimulating agent than patients who did not developed venous thromboembolism. Overall survival was similar in both groups. The number of patients receiving erythropoiesis-stimulating agents increased approximately 10-fold from 1991 through 2002. The rate of blood transfusion per year during the same time period, however, remained constant at 22%.

“Further efforts at monitoring use and long-term toxicity of expensive oncology drugs should be put in place to ensure that for any drug the benefits outweigh the risks in community practice,” the authors write.

On the Net:




comments powered by Disqus